Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Have morphea on back. Had diabetes, easily fractured. Takes doxycycline for acne. Methotrexate has side effects?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
My 16 yo has morphea on just her back. One stable for 1.5 yrs thick area (4cm by 8cm) and and a larger mildly affected but more diffuse area that developed in the last year ( 10cm by 14 cm, but hard to tell since its barely discernable and its in a mottled pattern ).. She also has type-1 diabetes , fractures easily (14 breaks since kindergarten) and takes doxycycline for her acne. She tried Dovonex for a couple of months on the stable, thick area- no change for worse of better. The next plan is methotrexate, but it seems to have a lot of side effects. Do you think its worth it? What would you do?
Posted Thu, 26 Apr 2012 in Skin Hair and Nails
Answered by Dr. Sudarshan 2 hours later
Hi dear,
Morphea or localised scleroderma is a disorder characterized by excessive collagen deposition leading to thickening of the dermis, subcutaneous tissues, or both.

Treatment consists of oral and topical immunomodulators.

Dovonex contains Calcipotriol which is a Vit D analogue with immunomodulator activity and it is very useful and established drug for treating morphea.

My opinion would be to continue using Dovonex as it sometimes takes some time for its full effect.

As your daughter is suffering from Diabetes any systemic immunosuppressants like methotreaxate will cause more problems with more chances of infections and blood glucose levels.

Morphea in general is benign condition and is unlikely to cause any serious problems apart from skin changes.

As in your case morphea lesions are stable there is no need to go for methotrexate or higher immunomodulators.

Instead some topical therapies useful are.

1.Liberal application of Good quality moisturizer cream .

2. Addition of potent topical corticosteroid like clobetasol or Halobetasol.

3.Topical tacrolimus 0.1% once a day.

4.Use of phototherapy UVA or UVA1 therapy on alternate days.
Portable UVA lamps are available for home based treatments.
UVA phototherapy is extremely good option in your case as it has no remarkable side effects.

Discuss these options with your dermatologist.

Hope Ive answered your queries.
Write back if you have additional concerns.

Wishing you a speedy recovery.

Dr Sudarshan.
Above answer was peer-reviewed by
Follow-up: Have morphea on back. Had diabetes, easily fractured. Takes doxycycline for acne. Methotrexate has side effects? 8 hours later
Thank you very much. I expressed concern about the methotrexate to the local dermatologist. She also has a protocol with UV light therapy and topical steroids that she is setting up instead. Thank you for your answer, it helps me feel more confident in asking about treatment options other than methotrexate.
Answered by Dr. Sudarshan 53 minutes later
Hi again,

You can go for UV light therapy if available.

If you like my answers and wish me to answer in future, bring it to my attention, “Dr. Sudarshan”.
Do not forget to accept this answer if you have no further queries.

Dr Sudarshan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor